Alert archive / Florida / Tornado Warnings in 2024

Tornado Warning 59, NWS Tallahassee, FL

May 10, 2024Leon County, Wakulla County, Florida

NWS Tallahassee, FL issued this tornado warning at May 10, 2024, 6:50 AM EDT for Leon County, Wakulla County, Florida. It was in force for 40 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2024, 6:50 AM EDT (10:50 UTC)
Expired
May 10, 2024, 7:30 AM EDT
In force
40 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Leon County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 2 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 6:50 AM EDTTORNADO3 Ene Fort Braden, FLA second tornado developed near the Gadsden/Leon county border and tracked into Tallahassee. Preliminary rating EF2.
May 10, 6:58 AM EDTTSTM WND DMG2 Wsw Tallahassee Comm, FLLarge tree down along Jackson Bluff Road.
May 10, 6:59 AM EDTTSTM WND GST 684 Wnw Tallahassee Comm, FLMesonet station TT671 Tallahassee Forestry Cntr.
May 10, 7:00 AM EDTTSTM WND GST 66Tallahassee Internation, FLCorrects time of previous tstm wnd gst report from Tallahassee International A/P. ASOS station KTLH Tallahassee International Airport.
May 10, 7:02 AM EDTTSTM WND GST 84Florida A And M, FLFAMU Weatherstem gusted to 84 mph.
May 10, 7:05 AM EDTTSTM WND GST 622 Sw Killearn Estates, FLNortheast Tallahassee Weatherstem gusted to 62 mph.
May 10, 7:05 AM EDTTORNADOWoodville, FLEF1 tornado confirmed by storm survey impacted Woodville. Tracked from near the Gadsden/Leon county line to just NNW of Natural Bridge.
May 10, 7:07 AM EDTTSTM WND DMG2 Nw Vereen, FLLarge tree down on Finner Road.
May 10, 7:08 AM EDTTSTM WND DMGSouthwood, FLTrees were blown down in the Southwood area.
May 10, 7:10 AM EDTTSTM WND GST 71Kleman Plaza, FLMesonet station 1080W State Capital Complex (WEATHERSTEM).
May 10, 7:12 AM EDTTSTM WND DMG1 Sse Tom Brown Park, FLNWS Employee reported snapped/downed trees.
May 10, 7:18 AM EDTTSTM WND GST 731 Ssw Apalachee Regiona, FLAmbient weather station gusted to 73 mph.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 4:03 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.8 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2024-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2024-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

877 
WFUS52 KTAE 101050
TORTAE
FLC073-129-101130-
/O.NEW.KTAE.TO.W.0059.240510T1050Z-240510T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
650 AM EDT Fri May 10 2024

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Northeastern Wakulla County in Big Bend Florida...
  Leon County in Big Bend Florida...

* Until 730 AM EDT.

* At 650 AM EDT, tornado producing storms were located along a line
  extending from near Midway to 14 miles southwest of Tallahassee
  Community College, moving east at 45 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These tornadic storms will be near...
  Tallahassee around 655 AM EDT.
  Florida State University, Tallahassee Community College, and Doak 
  Campbell Stadium around 700 AM EDT.
  Florida A and M around 705 AM EDT.
  Woodville around 710 AM EDT.

Other locations impacted by these tornadic storms include Lake
Bradford, Leon Sinks, Gaither Community Center, Wakulla Springs,
Tallahassee Memorial Hosp, Walker Ford Community Center, South City,
Eight Mile Pond, Griffin Heights, and Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3021 8432 3030 8461 3044 8455 3046 8449
      3046 8446 3047 8441 3048 8440 3051 8440
      3052 8439 3055 8438 3050 8404 3046 8404
      3044 8407 3019 8408
TIME...MOT...LOC 1050Z 285DEG 41KT 3050 8450 3036 8456 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

42-DVD
1 follow-up statement
179 
WWUS52 KTAE 101125 RRA
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
725 AM EDT Fri May 10 2024

FLC073-129-101135-
/O.EXP.KTAE.TO.W.0059.000000T0000Z-240510T1130Z/
Wakulla FL-Leon FL-
725 AM EDT Fri May 10 2024

...THE TORNADO WARNING FOR NORTHEASTERN WAKULLA AND LEON COUNTIES
WILL EXPIRE AT 730 AM EDT...

The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 AM EDT for
Big Bend Florida.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

&&

LAT...LON 3021 8432 3030 8461 3044 8455 3046 8449
      3046 8446 3047 8441 3048 8440 3051 8440
      3052 8439 3055 8438 3050 8404 3046 8404
      3044 8407 3019 8408
TIME...MOT...LOC 1125Z 285DEG 41KT 3040 8409 3026 8415 

$$

42-DVD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at May 10, 6:39 AM EDT, 11 minutes earlier.

Area forecast discussion, May 10, 6:39 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
639 AM EDT Fri May 10 2024

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 353 AM EDT Fri May 10 2024

Watching two areas of convection at the moment, one across central
Alabama and one further west into central/southern Mississippi and
will gradually enter western Alabama. Outflow from earlier storms
runs north of Apalachicola northwest into central Alabama. Dewpoints
east of this boundary in the low to mid 60s and dewpoints west
are in the mid 70s. MLCAPE in the area runs from 1000-2000 J/kg
with higher readings further west. Some inhibition east of the
outflow and much less further west. The outflow boundary is
expected to slowly move back north and east overnight as a mid
level disturbance approaches and southerly winds become more
dominant ahead of this feature.

Assessing the latest CAMs, convection over central Alabama will
drift southeast and into our northern counties before 1AM. Some
questions on how far south this convection can go into our area
before significantly weakening as the atmosphere east of the
outflow boundary is more stable. Additional convection may fire
into the panhandle in that same timeframe while convection in
southern Mississippi/western Alabama races towards the area
towards 5AM. These two areas congeal through the night while
convection in Texas races along the Gulf coast towards the area in
the morning hours.

The enhanced risk from SPC remains overnight with destructive winds
70-80+ mph along with tornadoes and large hail. Residents are urged
to have several ways to receive warnings, and make sure these
devices and means are charged and the volume is up loud as much
of this will be occurring at night. These systems have the
potential to produce widespread damage along its track.

Appears the MCS will push through the area in the morning hours,
trends continue to show residual showers and storms develop into the
afternoon hours. Flooding may become an issue depending on how the
MCS evolves and moves across the area and convection that develops
behind the it. Keep pops going further west into the afternoon hours
and may have to expand if convection does develop further west into
the panhandle.

Pops will be winding down Friday night as a cold front moves
through. Highs will be in the 80s today and lows tonight will fall
in the low 60s. Dewpoints fall into the mid 50s behind the front so
it will feel like a crisp morning into Saturday morning.

&&

.SHORT TERM...
(Saturday through Sunday night)
Issued at 353 AM EDT Fri May 10 2024

Being post-frontal will lead to relatively cooler temps and a
decrease in moisture as northerly flow prevails throughout the short
term. Although surface winds will be southerly near the coast during
the afternoon hours due to the sea breeze, high pressure will lead
to large-scale subsidence. Limiting development to fair weather Cu
or developing towers that fizzle away. Overall, a nice weekend is on
tap.

Expect daytime highs generally in the 80s with overnight lows
generally in the upper 50s to low 60s.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 353 AM EDT Fri May 10 2024

Next week a parade of shortwaves looks to move across the north Gulf
states with several rounds of weather possible. Given upper-level
support and good instability and decent low-level shear there's a
fair chance for multiple rounds of severe weather. Given the
mesoscale nature of these disturbances it's far too early to get
into specifics, however, once we get into Tuesday and beyond we're
looking at an active period.

Expect daytime highs initially in the upper 70s to mid 80s on Monday
to climb back up into the upper 80s to low 90s by Thursday.
Similarly, expect overnight lows initially in the low to mid 60s
initially climb into the upper 60s to lower 70s by Thursday.

&&

.AVIATION...
(12Z TAFS)
Issued at 635 AM EDT Fri May 10 2024

QLCS line has passed DHN/ECP/ABY and is bearing down on TLH and
VLD through 12Z. Expect damaging winds to possibly accompany the
line and have it in the TAFs. Once the line goes through, expect
several hours of SHRA and VCTS but should decrease later today.
Some CAMs show additional development along the coast which would
affect ECP/TLH through the morning so may have to amend to keep
TSRA longer at these locations. Winds will eventually veer to the
northwest with time as the rain moves out. Degraded flight
conditions as would be expected will gradually improve later
today.

&&

.MARINE...
Issued at 353 AM EDT Fri May 10 2024

A cold front will slowly approach from the northwest today, preceded
by strong to severe thunderstorms over the waters. Cautionary
conditions could be possible throughout today into tomorrow morning.
The front will limp across the waters on tonight. It will be
followed by moderate to occasionally fresh northerly breezes on
Saturday morning. Surface high pressure over the southern Plains on
Saturday will move across the Southeast States on Sunday, causing
winds to clock around. High pressure will move east into the
Atlantic on Monday, brining a return to southerly flow.

&&

.FIRE WEATHER...
Issued at 353 AM EDT Fri May 10 2024

Through early this afternoon, thunderstorms are expected to increase
in coverage and intensity as a complex of storms moves through the
region. Severe storms including destructive winds, hail, and
isolated tornadoes will all be possible. By late afternoon or early
evening, the rain will move east of the Florida Big Bend with drying
conditions into the weekend. The weather pattern will remain
unsettled into next week with several rounds of wetting rains and
possible severe weather.

&&

.HYDROLOGY...
Issued at 353 AM EDT Fri May 10 2024

A marginal risk of excessive rainfall is place today for most of the
area as a frontal system looks to push through the region. The
primary risk here being torrential downpours or training within any
thunderstorm(s) leading to a localized flash flooding risk.
Otherwise, area rivers are expected to remain below flood stage. In
the extended period the WPC is forecasting 3-5 inches by midweek
next week. This could introduce some riverine concerns, however,
it's too far out to say with any degree of confidence.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   85  63  84  62 /  90  10   0   0
Panama City   84  65  83  65 /  80   0   0   0
Dothan        82  60  81  60 /  80   0   0   0
Albany        82  59  81  58 /  70   0   0   0
Valdosta      82  62  82  60 /  90  10   0   0
Cross City    87  65  86  60 /  60  30   0   0
Apalachicola  83  67  82  66 /  70  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday morning for FLZ108-112-
     114-115.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Scholl
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...Scholl
MARINE...Oliver
FIRE WEATHER...Scholl
HYDROLOGY...Oliver

In the hours before

Local storm report, May 10, 5:45 AM EDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
545 AM EDT Fri May 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 AM     Tstm Wnd Gst     1 N De Funiak Springs   30.74N 86.12W
05/10/2024  M54 MPH          Walton             FL   Mesonet

            Walton High School Mesonet.

&&

KR
Local storm report, May 10, 5:49 AM EDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
549 AM EDT Fri May 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 AM     Tstm Wnd Gst     2 WNW Miramar Beach     30.39N 86.39W
05/10/2024  E53 MPH          Walton             FL   Mesonet

            Ambient Weather Station reported a 53 mph
            thunderstorm wind gust.

&&

KR
Local storm report, May 10, 5:53 AM EDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
553 AM EDT Fri May 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     Tstm Wnd Dmg     1 W Cuthbert            31.77N 84.81W
05/10/2024                   Randolph           GA   Dept of Highways

            Tree limbs down blocking the road on SR 50
            before Girard Street.

&&
Local storm report, May 10, 6:12 AM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
612 AM EDT Fri May 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 AM     Tstm Wnd Gst     5 NE West Bay           30.35N 85.80W
05/10/2024  M64 MPH          Bay                FL   ASOS

            ASOS station KECP Panama City.

&&

KR
Local storm report, May 10, 6:37 AM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
637 AM EDT Fri May 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     Tstm Wnd Gst     1 E Saint Andrews State 30.13N 85.72W
05/10/2024  M60 MPH          GMZ750             FL   Mesonet

            Weather Flow station at St. Andrews Bay.

&&

KR
Local storm report, May 10, 6:46 AM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
646 AM EDT Fri May 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 AM     Marine Tstm Wind 1 SE Gulf Resort Beach  30.21N 85.88W
05/10/2024  M61 MPH          GMZ750             FL   Mesonet

            Panama City Beach, FL (NOS-NWLON.

&&

KR

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:02 AM EDTSevere Thunderstorm Warning Considerable damage threatTAEBay, Calhoun, Holmes, Jackson, Walton, Washington88 min
May 10, 5:06 AM EDTSpecial Marine WarningTAE114 min
May 10, 5:25 AM EDTTornado WarningTAEWalton, Washington35 min
May 10, 5:41 AM EDTTornado WarningTAEBay, Walton, Washington34 min
May 10, 6:13 AM EDTTornado WarningTAEGadsden47 min
May 10, 6:21 AM EDTSevere Thunderstorm Warning Considerable damage threatTAEBay, Calhoun, Franklin, Gadsden, Gulf, Jackson and 6 more84 min
May 10, 6:30 AM EDTTornado WarningTAECalhoun, Liberty30 min
May 10, 6:39 AM EDTTornado Warning Tornado observedTAEGadsden, Leon51 min
May 10, 6:44 AM EDTTornado WarningTAEGadsden, Leon, Liberty, Wakulla31 min
May 10, 6:45 AM EDTSpecial Marine WarningTAE2 hr
May 10, 6:49 AM EDTTornado WarningTAEFranklin, Gulf26 min
May 10, 7:16 AM EDTTornado WarningTAEJefferson, Lafayette, Madison, Taylor59 min
May 10, 7:30 AM EDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor90 min
May 10, 7:41 AM EDTTornado WarningTAELafayette, Taylor28 min
May 10, 8:24 AM EDTSpecial Weather StatementTAEWalton51 min
May 10, 9:58 AM EDTSpecial Weather StatementTAEBay32 min
May 10, 10:04 AM EDTSpecial Marine WarningTAE3 hr
May 10, 11:11 AM EDTSpecial Weather StatementTAEWakulla49 min
May 10, 11:41 AM EDTSevere Thunderstorm WarningTAEFranklin, Wakulla19 min
May 10, 12:16 PM EDTSpecial Weather StatementTAEWakulla14 min
May 10, 12:57 PM EDTSpecial Marine WarningTAE2 hr
May 10, 2:55 PM EDTSpecial Marine WarningTAE2 hr
May 10, 3:01 PM EDTSpecial Weather StatementTAECalhoun, Liberty29 min

Nearby

Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.